Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 13, 2003, 10:22 PM EDT for Alamance County, Orange County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2003, 10:22 PM EDT (02:22 UTC)
- Expired
- Jul 14, 2003, 1:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Alamance County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 140227 FFWRAH NCC001-135-140515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1022 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ORANGE COUNTY IN CENTRAL NORTH CAROLINA ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 115 AM EDT * AT 1022 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE WARNED AREA. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL FROM BURLINGTON AND SNOW CAMP EAST THROUGH HILLSBOROUGH. FLASH FLOODING CONTINUES OVER ALAMANCE COUNTY AND THE RUNOFF FROM THE TORRENTIAL RAINFALL WILL CONTINUE. FLASH FLOODING WILL RAPIDLY DEVELOP OVER ORANGE COUNTY AS THUNDERSTORMS MOVE OVER AREAS THAT RECEIVED 2 TO 4 INCHES OF RAIN EARLIER. THIS IS A VERY DANGEROUS FLOOD SITUATION WITH NEARLY 6 INCHES OF RAIN ALREADY FALLEN IN MEBANE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT $$ LAT...LON 3587 7962 3574 7946 3610 7899 3614 7931 BADGETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM EDT, 9 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 1:10 PM EDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 110 PM EDT SUN JUL 13 2003 CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY POPS THIS AFTERNOON. MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL CONTINUE CHANCE POPS. WEDNESDAY ON... WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST ...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED. .RAH...NONE. MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 17 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME. MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON INTO TONIGHT. RA
In the hours before
Special weather statement, Jul 13, 5:52 PM EDT, 4 hours 30 minutes before
NCZ022-023-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 552 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER GREENSBORO AND BURLINGTON... AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GREENSBORO AND BURLINGTON... MOVING SLOWLY NORTHEAST AT 10 MPH. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND OCCASIONAL LIGHTNING FROM CENTRAL GUILFORD TO CENTRAL ALAMANCE COUNTIES THROUGH 630 PM. RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WILL LIKELY OCCUR BETWEEN 550 PM AND 650 PM IN THESE AREAS. IN ADDITION... GUSTY WINDS UP OF 35 MPH WILL OCCUR WITH THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BADGETT
Local storm report, Jul 13, 6:49 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
649 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM GARLAND NC WIND DAMAGE
07/13/03 SAMPSON TREES DOWN AROUND GARLAND.
TIME APPROXIMATE.
WSSLocal storm report, Jul 13, 7:01 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
701 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 3 S SW SUMMERFIELD NC .88 INCH HAIL
07/13/03 GUILFORD REPORTED BY SEVERAL STOMR
SPOTTERS IN THE SUMMERFIELD
AREA AND ON THE FAR
NORTHWEST SIDE OF
GREENSBORO. RELAYED VIA
TRIAD SKYWARN
WSSLocal storm report, Jul 13, 8:24 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
824 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM GARLAND NC WIND DAMAGE
07/13/03 SAMPSON SEVERAL TREES DOWN BETWEEN
ROSEBORO AND GARLAND IN THE
MCDANIELS AREA.
0815 PM 5 E GREENSBORO NC WIND DAMAGE
07/13/03 GUILFORD TREES AND UTILITY POLES
DOWN ACROSS AT SEDALIA ROAD
AT HIGHWAY 70.
BLLocal storm report, Jul 13, 8:54 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
854 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM MEBANE NC FLASH FLOODS
07/13/03 ALAMANCE SEVERAL EVACUATIONS AND
RESCUE OF STRANDED
MOTORISTS IN PROGRESS.
ALAMANCE 911 REPORTED.
WSSSpecial weather statement, Jul 13, 9:42 PM EDT, 40 minutes before
NCZ021-038-039-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 942 PM EDT SUN JUL 13 2003 ...THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF FORSYTH... DAVIDSON... AND NORTHERN RANDOLPH COUNTIES... AT 940 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHWEST FORSYTH... NORTHEAST FORSYTH... NORTHERN RANDOLPH... AND NORTHEAST DAVIDSON COUNTIES. THE THUNDERSTORMS WITH THE HEAVIEST RAINS WERE NEAR DANNAHA AND RURAL HALL OVER NORTHERN FORSYTH COUNTY... AND STRETCHED FROM MIDWAY THROUGH TRINITY... ARCHDALE AND LIBERTY OVER NORTHEAST DAVIDSON AND NORTHERN RANDOLPH COUNTIES. THE STORMS WERE MOVING SLOWLY NORTHEAST AT 5 MPH. VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF BETWEEN 1 AND 1.5 INCHES IN 45 MINUTES WILL OCCUR DUE TO THE SLOW MOVEMENT OF THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:04 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 26 min |
| Jul 13, 8:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 35 min |
| Jul 13, 8:31 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 44 min |
| Jul 14, 4:57 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.